This morning’s session had an unexpected surprise. At the end of the session, the technician told me that my bladder was “borderline” not filled enough, and I found that to be really odd. I used the same bladder-filling timeline and technique this morning that I’ve been using all along. She encouraged me to practice over the weekend.
I met with the radiation oncologist on Tuesday, which was unusual because our normally scheduled meeting day is Thursdays. He told me he was going away for a few weeks, and I asked him where he was going. Long story short, his wife is from Germany and they were going to visit her family in a town that was about an hour from where my grandfather was born. Also, his wife studied at Würzburg, and my cousin is a professor and doctor at the university hospital in Würzburg. Small world.
During the meeting, I mentioned that the side effects were beginning to kick in more, and he commented, “Yeah. You’re at the dosage level where they typically start showing up.” I thought that was interesting because I never considered there to be a dosage threshold for side effects. It makes perfect sense though.
The fatigue is really kicking in now, although it happens in waves of varying amplitudes. For example, after yesterday’s session (Thursday), I was energetic enough to stop by an event at my former employer and just hang out for a few hours and see how everyone was doing. By mid afternoon, I was a tad tired (70% on my internal “battery”) but was able to keep going through the afternoon, past dinner, and into the evening.
Today, though, was a considerably different story. As soon as I was done with the session at 10:15 a.m., I ran and bought groceries, had lunch, and by 11:45 a.m. my internal “battery” was down to about 20% and I was napping until about 2:30 p.m. Hard. Even now, as it’s approaching 4 p.m. as I’m writing this, I feel as though my battery is about 50-60% charged even after the nap.
I may attribute part of the fatigue to my urinary frequency, because it’s definitely increased through the week.
Wednesday night into Thursday morning, I had to empty my bladder just twice. Last night, I had to empty it four times. That’s four sleep interruptions that would contribute to the fatigue.
The doctor did offer to put me on Flomax (Tamsulosin) to relax my bladder and hopefully reduce the frequency. For now, I declined his offer because at some point years ago (perhaps even before I was diagnosed), I had been prescribed Flomax and I recall that it wasn’t a very positive experience with its side effects (extreme dizziness).
As you saw in a previous post, I was using a spreadsheet to track when I was emptying my bladder, but that was cumbersome to use, especially logging an entry in the middle of the night. I found an app called “Simple Time Tracker” that has a widget that I can have on my phone’s home screen, and all I have to do is tap it to start recording when I go to the toilet and tap it again when I’m done. It automatically records the date and time, and that’s all that I’m after. (The only downside is that I can’t export the data to my spreadsheet.)
Between 1 a.m. and 4 p.m. today, I’ve made eleven trips to the toilet, and my only fluid intake was about 1.5 liters of water before the zapping session and another 0.5 liters of soda after the session. It’s not like I’m consuming a high volume of liquids to have me going so often.
My skin irritation remains about the same and applying moisturizing lotion does help. But now I have a general constant mild burning sensation in my urethra and hints of it starting in my rectum. It doesn’t hurt to urinate (yet), but the burning sensation is mildly annoying right now. I also think the irritation in my urethra is triggering my brain to empty my bladder when I really could probably wait a while longer without incident. I’m guessing it will likely worsen as the cumulative dosage increases.
For one of the first times since starting the hormone therapy, I found myself to be a bit on the emotional side this week. I’m guessing the fatigue contributed to that, too. I’ll leave it at that for now, and I may write about it separately in the days ahead.
After Monday’s session (1 August) I’ll be halfway through the treatments. If the side effects stay at the current level, that can be manageable. If they get worse, I guess I’ll just have to suck it up and power through them like the countless thousands of radiation patients before me.
Enjoy your weekend!